Arizona, 2015

Damaging Winds in Arizona, June 29, 2015

June 29, 2015 · NWS PSR · 3 events in 1 county or zone

Isolated to scattered thunderstorms developed across portions of south central Arizona during the evening hours on June 29th, and some of them affected the greater Phoenix metropolitan area. The more intense thunderstorms generated strong and damaging microburst winds which were sufficient to blow down trees at least 12 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated to scattered thunderstorms developed across portions of south central Arizona during the evening hours on June 29th, and some of them affected the greater Phoenix metropolitan area. The more intense thunderstorms generated strong and damaging microburst winds which were sufficient to blow down trees at least 12 inches in diameter. Peak wind gusts were estimated to be well in excess of 60 mph. Damaging winds also blew down large trees in the Wickenburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 29, 2:18 PM MST, 5 hours earlier.

Area forecast discussion, Jun 29, 2:18 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
218 PM MST MON JUN 29 2015

.SYNOPSIS...
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL BE COMMON ACROSS THE
MOUNTAINS OF SOUTHERN AND EASTERN ARIZONA THROUGH MUCH OF THE WEEK.
THERE WILL BE SOME OPPORTUNITY FOR SHOWERS TO AFFECT LOWER ELEVATION
DESERT COMMUNITIES DURING THE MIDDLE OF THE WEEK...HOWEVER THE MOST
LIKELY OUTCOME IN THESE AREAS WILL ONLY BE GUSTY WINDS AND SOME
BLOWING DUST. AFTERNOON TEMPERATURES WILL REMAIN SLIGHTLY ABOVE
NORMAL THIS WEEK BEFORE MODERATING BACK DOWN TOWARDS NORMAL BY THE
WEEKEND.

&&

.DISCUSSION...
HIGH-TERRAIN CONVECTION BEGAN FIRING JUST AFTER NOON MST TODAY...AS
WITH THE AFTERNOONS OVER THE WEEKEND. LIGHTNING AND REFLECTIVITY
TRENDS INDICATE THE ACTIVITY OVER THE WHITES AND SOUTHERN RIM NOT
TERRIBLY ORGANIZED OR LONG LASTING AS IT MOVES WESTWARD. DRIER
SURFACE CONDITIONS HAVE WORKED THEIR WAY INTO EASTERN AZ...WITH
DEWPOINTS ACROSS OUR PORTION OF GILA COUNTY LOWERING INTO THE 40S
CURRENTLY. ML THRU UL FLOW RUNNING EASTERLY THROUGH THE
PROFILE...WITH MORE SOUTHEASTERLY HEADINGS AT 700MB. WITH THE SLIGHT
DRY AIR ADVECTION AND LACK OF ORGANIZED FORCING FACTOR...CHANCES
STILL LOOKING SLIM FOR STORMS TO SURVIVE INTO THE LOWER DESERT
ELEVATIONS THIS AFTERNOON AND EVENING. BUFR SOUNDINGS PROG MIXING
RATIOS DROPPING BELOW 10 G/KG AND CAPES STRUGGLING AROUND 500 J/KG
OVER THE PHOENIX AREA DURING THE EVENING. HI-RES FCSTS POINT TO LONG
TRAVELING OUTFLOW PNTL...A MORE LIKELY SCENARIO GIVEN THE DEEP
INVERTED V SOUNDING PROFILE...INITIATING SOMEWHERE ACROSS PIMA
COUNTY AND HEADING NORTHWARD DURING THE EARLY EVENING. PATCHY
BLOWING DUST COVERAGE WAS ALREADY IN THE WEATHER GRIDS ACROSS SW
MARICOPA AND WESTERN PINAL COUNTIES FOR THIS EVENING...FEEL FOR NOW
THAT COVERS THE THREAT UNTIL RADAR TRENDS CAN CONSOLIDATE INTO
SOMETHING MORE SUBSTANTIAL.

UPSTREAM SATELLITE IMAGERY STILL INDICATES SOME BOUNDARY...ALBEIT
SLIGHTLY DIFFUSED OR WEAKER ON THE AFTERNOON WV IMAGERY...AHEAD OF A
N-S ORIENTATED 50KT 300MB JET ON THE EASTERN RIDGE PERIPHERY OVER NE
NM/E CO. THIS FEATURE WILL GRADUALLY WORK THROUGH THE AREA LATER
THIS EVENING...PERSISTING ATLEAST SLIGHT CHANCES OVER THE LOWER
DESERT ELEVATIONS OVERNIGHT. CONCEPTUALLY...THIS WILL BE SIMILAR TO
LAST EVENING...WITH VERY LIMITED CONVECTION SUCH AS A POP-UP
THUNDERSTORM OR TWO MOVING WESTWARD ACROSS THE OPEN DESERTS IN THE
EARLY MORNING HOURS.

THE OPERATIONAL GFS AND ECMWF HINT AT SOME MEASURE OF AN EASTERLY
WAVE ROTATING ABOUT THE SRN PERIPHERY OF THE ANTI-CYCLONE EITHER
TUESDAY OR WEDNESDAY (AS EVIDENCED IN FORECAST Q-VECTOR FIELDS).
CURRENT FORECASTS HAVE POPS GRADUALLY RAMPING UP THROUGH
MIDWEEK...WITH WEDNESDAY THE PEAK CHANCES...30 PERCENT OR LESS...AS
A WEAK SHORTWAVE WORKS INTO THE REGION WHILE THE UPPER RIDGE BEGINS
TO TILT BACK TOWARDS THE PAC NW. MODEL LL/ML CAPES OF 700-1100 J/KG
ARE POSSIBLE ACROSS THE AREA BY THE AFTERNOON AS THE 200/300MB RIDGE
CENTERS BEGIN TO CO-LOCATE OVER THE FOUR CORNERS. DAYTIME
TEMPERATURES THROUGH THE MAJORITY OF THE WORK WEEK WILL REMAIN ON
THE ABOVE-NORMAL SIDE...RANGING 105-110F OR SO WITH FAIRLY MILD
OVERNIGHTS.

THE WRN CONUS PATTERN WILL MODIFY VERY SLIGHTLY DURING THE LATTER
HALF OF THE WEEK...WITH THE HIGH PRESSURE RIDGE CURRENTLY OVER UTAH
BECOME STRETCHED AND ELONGATED IN A NW-SE ORIENTED FASHION. THIS
CONFIGURATION MAY NOT BE AS CONDUCIVE FOR ENHANCED MONSOON
CONVECTION...HOWEVER CERTAINLY WILL NOT PRECLUDE REGIONAL
THUNDERSTORM ACTIVITY. HAVE KEPT POPS ALMOST EXCLUSIVELY LIMITED TO
HIGHER TERRAIN LOCATIONS DURING THIS TIME FRAME AS MOISTURE MAY
BEGIN TO MIX OUT AT LOWER ELEVATIONS. HOWEVER TOWARDS THE END OF
THIS FORECAST PERIOD EARLY NEXT WEEK...THE AFOREMENTIONED
HIGH PRESSURE CORE WILL LIKELY SHIFT WELL BACK TO THE EAST NEAR THE
FOUR CORNERS AND COLORADO...WHICH IS TRADITIONALLY A VERY FAVORABLE
LOCATION WITH ENHANCED DEEP SOUTHEAST FLOW AND GOOD MOISTURE
ADVECTION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
TYPICAL MONSOONAL PATTERN EXPECTED TONIGHT WITH STORMS FIRING OVER
THE EASTERN MOUNTAINS...AND AN EASTERLY STEERING FLOW WITH THE
POTENTIAL TO BRING THOSE STORMS INTO THE NRN/ERN FRINGES OF THE
GREATER PHOENIX AREA DURING THE EVENING HOURS. A MITIGATING FACTOR
IS SOMEWHAT DRIER AIR LOCATED OVER SERN/ECNTRL AZ WHICH MAY LIMIT
THE COVERAGE OF STORMS TO OUR EAST TONIGHT. AT THIS TIME CONFIDENCE
IS SOMEWHAT LOW THAT THE STORMS WILL SURVIVE INTO THE LOWER DESERTS
AND AS SUCH WE WILL NOT MENTION THUNDER IN THE AREA TAFS. BLOWING
DUST FROM THE SOUTH/SOUTHEAST IS ALSO A THREAT BUT THIS WILL BE
ADDRESSED IN SHORT TERM TAF UPDATES SHOULD THE DUST MATERIALIZE AND
THREATEN TO MOVE INTO THE PHOENIX AREA. FOR THE NEXT 24 HOURS WILL
LIMIT ANY CIGS TO MID LEVEL CLOUD DECKS...120K FEET AND UP.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
EXPECT MOSTLY CLEAR SKIES REST OF THE AFTERNOON AND THROUGH THE
EVENING...WITH THE POTENTIAL FOR MID/HI LEVEL DEBRIS DECKS TO MOVE
INTO THE AREA AFTER 09Z OR SO. OF COURSE THIS DEPENDS ON THE
EXPECTED ROUND OF CONVECTION DEVELOPING OVER THE EASTERN MOUNTAINS
AND THEN MOVING WITH THE ELY STEERING FLOW AND INTO THE WESTERN
DESERTS LATER TONIGHT AND INTO THE MORNING ON TUESDAY. CHANCES FOR
STORMS AFFECTING THE TAF SITES TONIGHT IS NOT ZERO...BUT WAY TOO LOW
TO MAKE ANY MENTION IN THE TAFS AT THIS TIME.

WINDS TO FAVOR THE SOUTH MOST OF THE NEXT 24 HOURS AT KBLH...AND
FAVOR THE SOUTHEAST AT KIPL WITH SPEEDS MOSTLY AOB 12KT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
A LOW GRADE MONSOON PATTERN WILL BE IN PLACE THROUGH THE WEEK...
CHARACTERIZED BY NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES...AND
WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS THAT
MOVE FROM EAST TO WEST OFF THE MOUNTAINS AND INTO THE LOWER DESERTS
EACH DAY. FOR THURSDAY INTO SATURDAY THE STORMS WILL PRIMARILY FOCUS
OVER THE HIGHER TERRAIN WITH RATHER LOW CHANCES OF SURVIVING INTO
THE LOWER DESERTS. SUNDAY INTO EARLY NEXT WEEK...AS HUMIDITIES RISE
THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS AND SHOWERS MOVING
INTO THE CENTRAL DESERTS DURING THE OVERNIGHT HOURS. DAYTIME
HUMIDITY VALUES GENERALLY WILL BE IN THE UPPER TEENS TO MID 20
PERCENT RANGE THROUGH SATURDAY WITH HUMIDITIES RISING SEVERAL
PERCENT BY MONDAY. VERY GOOD OVERNIGHT RECOVERY IS EXPECTED EACH
NIGHT. WINDS EACH DAY WILL BE LIGHT AND FAVOR SOUTHWESTERLY
DIRECTIONS THROUGH FRIDAY...BECOMING SOUTHERLY BY THE WEEKEND.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/MO
AVIATION...CB
FIRE WEATHER...CB

In the hours before

Special weather statement, Jun 29, 4:10 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
410 PM MST MON JUN 29 2015

AZZ027-028-300000-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
410 PM MST MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PINAL AND SOUTHERN MARICOPA COUNTIES

UNTIL 500 PM MST

AT 408 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KAKA...OR 35 MILES SOUTHEAST OF GILA BEND. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... KAKA AND MAINLY RURAL AREAS OF
FAR SOUTHERN MARICOPA COUNTY AND FAR SOUTHEAST PINAL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3280 11266 3280 11203 3272 11207 3272 11214
      3268 11215 3268 11220 3250 11221 3251 11270
TIME...MOT...LOC 2308Z 035DEG 4KT 3254 11231

AJ
Special weather statement, Jun 29, 6:52 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
652 PM MST MON JUN 29 2015

AZZ023-024-027-028-300300-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-SOUTHWEST MARICOPA COUNTY AZ-
652 PM MST MON JUN 29 2015

...SPECIAL WEATHER STATEMENT...

AT 646 PM MST...BLOWING DUST WAS MOVING THROUGH PINAL COUNTY
APPROACHING SOUTHERN PORTIONS OF METRO PHOENIX. REDUCED
VISIBILITIES...RANGING FROM ONE TO THREE MILES...CAN BE EXPECTED
BETWEEN 7 PM AND 8 PM.

LOCATIONS IMPACTED INCLUDE...
AHWATUKEE...CHANDLER...GILBERT...MESA...QUEEN CREEK...
TEMPE...AVONDALE...GOODYEAR...TOLLESON...BUCKEYE...LAVEEN...SUN
LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3343 11241 3349 11159 3321 11159 3320 11244
TIME...MOT...LOC 0146Z 035DEG 3KT 3319 11199

AJ

The radar

The Phoenix radar (KIWA), 127 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
June 29, 7:18 PM MST
Where
Maricopa County, 1.15 mi E of Matthie
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.980, -112.760

Strong thunderstorms developed across central Arizona during the evening hours on June 29th, and the more intense storms generated gusty and damaging microburst winds. Some of the stronger storms affected the community of Wickenburg. According to the Wickenburg Fire Department and Rescue, at 2118MST gusty microburst winds downed several large trees located about 1 mile northwest of Wickenburg. The trees were estimated to be 4 feet in diameter. The winds also blew down a number of power poles in the area. The wind gusts were estimated to range from 60 to 80 mph. Fortunately, no injuries were reported due to the strong winds.

Thunderstorm Wind, Maricopa

When
June 29, 10:15 PM MST
Where
Maricopa County, 0.69 mi N of Velda Rose Estates
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
33.460, -111.730

Isolated strong thunderstorms affected the community of Mesa during the late evening hours on June 29th. The storms produced strong, gusty and damaging microburst type winds that impacted Falcon Field Airport in east Mesa. The official AWOS weather station at the airport measured at wind gust of 58 mph at 2215MST. The strong winds caused several trees and large tree branches to be blown down around the airport.

Thunderstorm Wind, Maricopa

When
June 29, 10:18 PM MST
Where
Maricopa County, 1.5 mi NNE of Cactus
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.600, -112.040

Isolated intense thunderstorms developed over portions of the greater Phoenix area during the evening hours on June 29th, and they produced gusty and damaging microburst winds in central Phoenix. According to local broadcast media, at 2218MST numerous large trees ranging from 4 to 6 feet in diameter were blown over by downburst winds estimated to reach as high as 75 mph. The trees were located in the vicinity of Paradise Valley Mall, and some of them fell onto and damaged buildings in the area. No injuries were reported due to the falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576480, 576135, 576477.